Thunderstorm Wind, Riverside
- When
- August 24, 2:30 PM PST
- Where
- Riverside County, Moreno Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.917, -117.167
Thunderstorm downdraft wind caused area of blowing dust north of Highway 60 in eastern Moreno Valley. Sustained winds east at 40 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Thunderstorm downdraft wind caused area of blowing dust north of Highway 60 in eastern Moreno Valley. Sustained winds east at 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 24, 1:30 PM PST, 1 hour earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PDT SUN AUG 24 2003 .SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS AND FOR THE DESERTS THROUGH 900 PM MONDAY. MOISTURE IN SOUTHEAST FLOW WILL BRING SHOWERS AND THUNDERSTORMS...MAINLY TO THE MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS THROUGH TUESDAY. THE MOISTURE WILL DECREASE WEDNESDAY WITH THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS. DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP DURING THE SECOND HALF OF THE WEEK. .DISCUSSION...THUNDERSTORMS GOT AN EARLY START TODAY IN THE MOUNTAINS AND DESERTS AND INLAND EMPIRE. THE HEAVIEST RAIN WAS IN AND NEAR THE COACHELLA VALLEY AND HEMET. OTHERWISE...JUST PATCHY STATUS NEAR THE COAST...MAINLY S. THE 12Z NKX SOUNDING WAS MORE UNSTABLE AND SHOWED THE INCREASE IN MOISTURE WITH SE WINDS IN THE MID LEVELS AND A PW OF 1.57 INCHES. WEAK ONSHORE GRADIENTS. ABUNDANT MOISTURE WILL CONTINUE TO FLOW OVER OUR CWFA THROUGH TUE IN SE TO E WINDS ALOFT. HURRICANE IGNACIO IS FORECAST TO MOVE UP THE GULF OF CALIFORNIA AND SOME OF THE MOISTURE COULD GET ENTRAINED IN THE SE WINDS ALOFT. THIS WILL BRING A TREAT OF SHOWERS OR THUNDERSTORMS TO ALL AREAS...BUT MAINLY IN AND NEAR THE MOUNTAINS AND DESERTS. THERE WILL BE ENOUGH MOISTURE FOR POTENTIAL HEAVY SHOWERS AND HAVE ISSUED A FLASH FLOOD WATCH THROUGH 900 PM MONDAY. THIS MAY HAVE TO BE EXTENDED INTO TUE. THE MOISTURE DECREASED WED AND THUNDERSTORMS SHOULD BE CONFINED TO THE MOUNTAINS AND DESERTS. MAX TEMPS WILL BE A TOUGH CALL WILL CLOUD COVER AND RH TENDING TO HOLD THEM DOWN. HOWEVER...THE TROPICAL AIR MASS WILL HAVE A LOT OF POTENTIAL FOR WARMING. A SHALLOW AND DISRUPTED MARINE LAYER WILL CONTINUE. LONGER RANGE PROGS INDICATE DRIER SW TO W FLOW ALOFT FOR AN END THE THUNDERSTORMS. THE MARINE LAYER WILL BECOME BETTER ESTABLISHED AND DEEPEN A LITTLE FOR MORE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. NEAR TO A LITTLE BELOW SEASONAL TEMPS FOR THIS PERIOD. SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
CAZ042-043-048-050-055>058-060>062-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT SUN AUG 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN... STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS MONDAY THROUGH WEDNESDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED TODAY THROUGH TUESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
318 PM PDT SUN AUG 24 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 3 E ALPINE CA FLOOD
08/24/03 SAN DIEGO FLOODING EAST OF ALPINE
FROM HEAVY RAINS.
0133 PM 4 NW PINE VALLEY CA 0.50 INCH HAIL
08/24/03 SAN DIEGO
0133 PM 10 NW JULIAN CA TSTM WND DMG
08/24/03 SAN DIEGO STRONG THUNDERSTORM OVER
LAKE HENSHAW TOOK ESTIMATED
8-INCH LIMB FROM HEALTHY
COTTONWOOD
0128 PM PINE VALLEY CA 0.88 INCH HAIL
08/24/03 SAN DIEGO NICKEL SIZE HAIL AND
ESTIMATING TWO INCHES OF
RAINFALL SINCE
ONSET...ABOUT 1250 PM PDT.
0114 PM PINE VALLEY CA FLOOD
08/24/03 SAN DIEGO STREET FLOODING
BMThe national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369432, 5369433.